Hail, Alfalfa
- When
- May 19, 2:45 PM CST
- Where
- Alfalfa County, Cherokee
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.750, -98.350
A moist and very unstable airmass was in place over the eastern two thirds of Oklahoma, to the east of a dryline. Additionally, strong wind shear was present as a mid-level jet streak carved into the southern Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A moist and very unstable airmass was in place over the eastern two thirds of Oklahoma, to the east of a dryline. Additionally, strong wind shear was present as a mid-level jet streak carved into the southern Plains. Several supercells developed along the dryline during the mid and late afternoon hours, producing large hail. Two supercells in central Oklahoma also produced tornadoes, including a few significant, damaging tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 19, 1:20 PM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 220 PM CDT SUN MAY 19 2013 .DISCUSSION... ANOTHER BUSY AFTN AND EVENING EXPECTED ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS WITH STRONG TO SEVERE STORMS. THE DRYLINE CONT TO WORK TOWARD CENTRAL OKLAHOMA AND MOST SHORT RANGE MODELS SHOW DEVELOPMENT MAINLY NEAR AND NORTH OF THE OKLAHOMA CITY METRO THIS AFTN. 18Z SOUNDING CONT TO SHOW SIGNIFICANT CAPPING INVERSION IN PLACE... WHICH IS EXPECTED TO KEEP STORM DEVELOPMENT ISOLATED. HOWEVER WITH THE AMOUNT OF INSTABILITY PRESENT AND FAVORABLE WIND FIELDS ANY STORMS THAT DO DEVELOP WILL LIKELY BECOME SEVERE. STORMS SHOULD MOVE NORTH AND EAST OF THE AREA BY LATE EVENING WITH MUCH OF THE OVERNIGHT RELATIVELY QUIET. LATEST MODEL RUNS HAVE SHOWN A TREND OF BEING A BIT MORE AGGRESSIVE WITH SOUTHWARD PUSH OF SFC FRONT INTO OR SOUTH OF THE I-40 CORRIDOR TO NEAR I-44 BY MONDAY AFTN. THE MODELS ALSO SHOW THE DRYINE ACTUALLY RETREATING BACK TO THE WEST. THIS WILL LEAVE PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA IN THE WARM SECTOR FOR TOMORROW WITH ANOTHER POTENTIAL DAY WITH SEVERE STORMS. FRONT WILL THEN TRY TO MAKE ITS WAY SOUTH OF THE RED RIVER BRINGING A BIT QUIETER WEATHER TO OKLAHOMA. SOME LOW CHANCES FOR SHWR/TSTM ACTIVITY REMAIN IN THE FORECAST THROUGH MUCH OF THE UPCOMING WEEK... HOWEVER SEVERE WEATHER AFTER MONDAY WILL REMAIN RATHER LOW. AND PERHAPS SOME SLIGHTLY COOLER TEMPS CAN BE EXPECTED... ESPECIALLY ACROSS FAR SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 66 87 63 81 / 50 40 60 30 HOBART OK 63 92 60 83 / 10 20 30 20 WICHITA FALLS TX 69 97 66 85 / 20 40 40 20 GAGE OK 53 82 53 80 / 20 20 20 10 PONCA CITY OK 64 83 60 78 / 60 40 60 20 DURANT OK 71 88 69 83 / 30 50 60 50 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ033-036-037. TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ083>089. && 09/30
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
143 PM CDT SUN MAY 19 2013
OKZ004>048-050>052-TXZ083>090-201000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
143 PM CDT SUN MAY 19 2013
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE MODERATE RISK AREA IS GENERALLY EAST OF A LINE FROM MEDFORD...
TO ENID...TO EL RENO...TO LAWTON...AND NORTH OF A LINE FROM
LAWTON...TO PAULS VALLEY...TO SEMINOLE. A SLIGHT RISK SURROUNDS
THE MODERATE RISK AREA...AND IS GENERALLY EAST OF A LINE FROM
ARNETT...TO TALOGA...TO GRANDFIELD...TO SEYMOUR.
TIMING... THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IS FROM 2 PM
UNTIL MIDNIGHT.
IMPACTS...
HAIL TO THE SIZE OF BASEBALLS AND WIND GUSTS TO MORE THAN 70 MPH
MAY OCCUR WITH THE STRONGER STORMS. TORNADOES WILL ALSO BE
POSSIBLE...ESPECIALLY IN THE AREA FROM NORTH OF OKLAHOMA CITY TO
MEDFORD AND PONCA CITY.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 2 PM UNTIL
MIDNIGHT.
DISCUSSION...
MUCH LIKE YESTERDAY...WARM...HUMID...AND VERY UNSTABLE CONDITIONS
ARE DEVELOPING OVER OKLAHOMA AND NORTH TEXAS THIS AFTERNOON. A FAIRLY
STRONG CAPPING INVERSION IS EXPECTED TO SUPPRESS THUNDERSTORM
DEVELOPMENT UNTIL EARLY AFTERNOON. BY MID-AFTERNOON...DAYTIME HEATING
IS FORECAST TO GREATLY WEAKEN THE INVERSION. A DRYLINE WILL MOVE
EAST FROM THE PANHANDLES INTO WESTERN OKLAHOMA AND TO CENTRAL
OKLAHOMA BY LATE AFTERNOON. CONVERGENCE ALONG THE DRYLINE...PLUS
SUPPORT FROM AN UPPER-LEVEL WAVE...SHOULD PUSH A FEW UPDRAFTS
THROUGH THE CAPPING INVERSION. THE STRONG INSTABILITY WILL RESULT IN
RAPID THUNDERSTORM DEVELOPMENT... AND WIND PROFILES WILL SUPPORT
ROTATING UPDRAFTS...PARTICULARLY WITHIN THE MODERATE RISK AREA.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG WINDS...LOW HUMIDITIES AND WARM TEMPERATURES WILL CAUSE VERY
HIGH TO EXTREME FIRE DANGER FOR PARTS OF THE AREA. A RED FLAG
WARNING IS IN EFFECT. PLEASE REFER TO THE LATEST VERSION OF THIS
PRODUCT FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON MONDAY AND
TUESDAY...MAINLY ACROSS THE EASTERN TWO THIRDS OF OKLAHOMA. THERE
WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY FROM
WEDNESDAY THROUGH SATURDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
MONDAY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 231 PM CDT SUN MAY 19 2013 OKZ005-010-192000- WOODWARD OK-WOODS OK- 231 PM CDT SUN MAY 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WOODWARD AND CENTRAL WOODS COUNTIES UNTIL 300 PM CDT... AT 229 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF WAYNOKA...MOVING NORTHEAST AT 35 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3693 9875 3671 9855 3650 9901 3664 9914 TIME...MOT...LOC 1929Z 233DEG 30KT 3662 9900 WR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
248 PM CDT SUN MAY 19 2013
OKZ024-192015-
CANADIAN OK-
248 PM CDT SUN MAY 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CANADIAN COUNTY UNTIL 315
PM CDT...
AT 243 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EL RENO...
MOVING NORTHEAST AT 35 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3562 9769 3543 9798 3559 9809 3573 9777
3572 9777
TIME...MOT...LOC 1943Z 238DEG 31KT 3555 9797
WRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 300 PM CDT SUN MAY 19 2013 OKZ005-010-011-192030- WOODWARD OK-WOODS OK-MAJOR OK- 300 PM CDT SUN MAY 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WOODWARD... SOUTHEASTERN WOODS AND NORTHERN MAJOR COUNTIES UNTIL 330 PM CDT... AT 258 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST OF QUINLAN...MOVING NORTHEAST AT 35 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3637 9852 3627 9895 3643 9905 3671 9860 TIME...MOT...LOC 1958Z 242DEG 30KT 3639 9893 WR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 319 PM CDT SUN MAY 19 2013 OKZ018-019-024-025-192045- LOGAN OK-OKLAHOMA OK-KINGFISHER OK-CANADIAN OK- 319 PM CDT SUN MAY 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN...NORTHWESTERN OKLAHOMA...SOUTHEASTERN KINGFISHER AND NORTHEASTERN CANADIAN COUNTIES UNTIL 345 PM CDT... AT 315 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF PIEDMONT...MOVING NORTHEAST AT 30 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS TO 50 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. IF ON OR NEAR LAKE OLVERHOLSER GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 3560 9750 3545 9785 3561 9796 3583 9767 TIME...MOT...LOC 2015Z 239DEG 27KT 3558 9783 WR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 321 PM CDT SUN MAY 19 2013 OKZ004-009-192045- HARPER OK-ELLIS OK- 321 PM CDT SUN MAY 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARPER AND NORTHERN ELLIS COUNTIES UNTIL 345 PM CDT... AT 316 PM CDT...A LINE OF STRONG THUNDERSTORMS WERE LOCATED FROM 5 MILES SOUTH OF LAVERNE TO 7 MILES WEST OF FORT SUPPLY...MOVING NORTHEAST AT 30 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS TO 40 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3670 9936 3650 9984 3668 10000 3695 9951 TIME...MOT...LOC 2016Z 242DEG 27KT 3664 9988 30
The Vance AFB radar (KVNX), 20 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
26 hail, 11 tornado, 4 thunderstorm wind. Local standard time, as filed.
Reported at McArthur and Coffee Creek Rd.
Nescatunga near Highway 11.
Powerlines down at Penn and Memorial.
At I-35 and Seward.
At 178th and Western.
A tornado touched down in Edmond just northwest of 33rd Street and Boulevard Street. The tornado moved east just north of 33rd Street causing primarily EF0 damage, primarily to trees. The tornado turned northeast just before crossing Interstate 35 with isolated EF1 damage beginning just west of Interstate 35. One home north of E 15th Street and east of Interstate 35 suffered significant roof damage just before the tornado dissipated north of 15th Street and Air Depot Blvd.
A brief tornado was observed just northeast of Lake Arcdia. The tornado damaged a power pole along Post Road just north of State Highway 66, otherwise no known damage occurred.
A tornado touched down just south of Triple XXX Road and Coffee Creek Road to the northwest of Luther and began to move east-northeast. The tornado began producing EF2 damage soon after crossing Luther Road where an outbuilding was destroyed. At least two mobile homes were destroyed as the tornado continued to the east-northeast. The tornado crossed Waterloo Road and moved into Logan County.
Tornado continued tracking ENE, producing tree damage as it clipped the extreme southeast corner of Logan County before moving into Lincoln County.
The large tornado continued to move northeast from Logan County into Lincoln County. The tornado passed just southeast of Fallis and then clipped the southeastern portion of Carney. It produced EF3 damage to a number of homes from just south of Carney into the southeast portion of the town. The tornado finally dissipated about 3 miles southeast of Tryon. Motions observed visually in this tornado suggest that the tornado was likely stronger then EF3 in western Lincoln County, but no damage indicators were available that would have supplied a rating higher than EF3 in this area.
At 36th Nw and Rock Creek Rd.
At County Line Rd. and Highway 62.
Tea cup size hail reported at 12th and Tecumseh. Also golfball size reported at 36th and Tecumseh, and 1.5 inch hail reported at Westheimer Airport.
Reported at 36th Ave. Nw and Tecumseh.
A long track tornado began in Cleveland County in east Norman to the north of Lake Thunderbird along 96th Avenue to the south of Tecumseh Road. The tornado moved northeast, crossing the eastern arm of Lake Thunderbird. A number of homes were significantly damaged as the tornado moved east-northeast through neighborhoods from near Indian Hills Road and 168th Avenue SE to the Pottawatomie County line. The tornado then moved into Pottawatomie County.
The large tornado moved east-northeast into Pottawatomie County then curving northeast as it approached State Highway 102. The tornado moved through a mobile home park north of Independence Road after crossing State Highway 102. Just northeast of the mobile home park, a permanent home was destroyed with much of the debris blown well to the northeast. It continued northeast crossing Interstate 40 near the intersection of US-177, then curved north-northeast finally dissipating near Wolverine Road and Coker Road. One fatality occurred in the mobile home park, and another man was killed in his vehicle.
Reported at 29th and Douglas.
An anticyclonic tornado was observed in RaXPol mobile radar data and an area of tree damage was observed by the storm survey team.
A tornado began about just south of the Pottawatomie-Lincoln County line damaging some trees before moving into Lincoln County.
This tornado moved into Lincoln County from Pottawatomie County and affect areas to the west and north of Prague. Large sctions of roof were removed from two homes northwest of Prague.
A tornado touched down about 3.5 miles northeast of Prague and caused tree damage before moving into Okfuskee County in the Tulsa County Warning Area (see Storm Data for eastern Oklahoma for information about the continuation of this tornado).
Mesonet station at Newkirk recorded a gust 59 mph.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Pottawatomie | 2013-05-19 | 79 | Male | Mobile/Trailer Home | Direct |
| Tornado, Pottawatomie | 2013-05-19 | 76 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2013Every state in 2013This day in weather historyThe tornado archive for Oklahoma, 2013Warnings in Oklahoma, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446658, 446661, 446663, 446664, 446666, 446728, 446729, 446667, 446669, 451523, 451524, 446670, 451533, 446671, 451534, 446672, 451535, 446675, 446677, 446678, 446680, 446682, 446683, 454928, 446685, 446687, 446688, 451505, 446689, 446690, 451506, 446691, 446693, 446694, 451536, 451515, 451518, 446730, 451531, 446696, and more.